Missouri, 2015

Damaging Winds in Missouri, August 23, 2015

August 23, 2015 · NWS SGF · 11 events in 7 counties and zones

A cold front moved through the area and produced a line of severe thunderstorms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moved through the area and produced a line of severe thunderstorms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 22, 10:47 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 10:47 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT SAT AUG 22 2015

.SHORT TERM...(This Evening through Tonight)
Issued at 0259 PM CDT SAT AUG 22 2015

A leftover mesoscale convective vortex (MCV) has been responsible
for small clusters of showers and thunderstorms today across the
Missouri Ozarks. These storms have been heavy rainfall producers
given their slow movement. Temperatures have been held down
somewhat today given the clouds and precipitation with mid-
afternoon temperatures in the middle 70s to lower 80s.

As we head into tonight, that MCV will slowly shift east into
southeastern Missouri. Lingering scattered showers and
thunderstorms will remain possible across primarily south-central
Missouri early this evening. Meanwhile, strong upper level energy
moving east across the Dakotas will drive a cold front southeast
into northern Missouri and along the I-35 corridor in Kansas by
late evening. This front will initiate showers and thunderstorms.
These storms are expected to congeal into a line and move
southeast into the Missouri Ozarks late tonight. Current
expectations for timing are for this line to move into the Truman
Lake to Fort Scott, Kansas area in the midnight to 2 AM range.
This line is expected to reach the I-44 corridor somewhere in the
3 to 5 AM range.

We continue to believe there will be a threat for damaging
straight-line winds with these storms...especially along and west
of the U.S. 65 corridor. The storms will tend to slowly become
outflow dominant with time. Because of this, it appears as if
there will be damaging wind potential both along the initial gust
front...and then perhaps with any sort of descending mesoscale
rear inflow jet behind the gust front as the line pushes into
southern Missouri. With the line expected to be primarily outflow
dominant, we currently believe that the threat for mesovortices
and any associated spin-ups is very low. However, a slight
increase in expected 0-3 km bulk shear vectors (which will already
be orientated favorably with the line) would warrant the inclusion
of a low-end tornado threat in the Hazardous Weather Outlook. As
it stands right now, the better threat for mesovortex spin-ups
will remain northwest of the Ozarks where shear is stronger and
there is a better chance that this shear will balance the cold
pool. These concerns will be passed on to incoming shifts.

.LONG TERM...(Sunday through Saturday)
Issued at 0259 PM CDT SAT AUG 22 2015

The actual cold front will then pass southeast through the Ozarks
from the predawn hours through the day on Sunday. Lingering
showers and thunderstorms are expected across southern Missouri in
the morning. It is possible that we could see some redevelopment
in the afternoon across the eastern Ozarks, but most (if not all)
of this activity would tend to be across southeastern Missouri.

Most areas are then expected to dry out Sunday night as high
pressure and a drier/cooler air mass builds into the region. The
one exception may be far southwestern Missouri where the 850 mb
front will be slower to clear the area.

A dry and pleasant stretch of weather will then encompass the
Missouri Ozarks during the early and middle portions of next
work week. Temperatures will be below normal with highs in the
upper 70s to lower 80s and lows primarily in the 50s. We could
actually see some upper 40s over parts of the eastern Ozarks
Tuesday morning as a surface ridge axis slides overhead.

Global models then advertise weak short wave energy coming out of
the central Plains late next week. This may bring us our next
shot at precipitation...although confidence remains low at this
time. Temperatures will remain below normal through the end of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1133 PM CDT SAT AUG 22 2015

For the KSGF/KJLN/KBBG tafs: A cold front will move through the
taf site region at or around 12z. Showers and thunderstorms will
accompany the front with mvfr and possibly brief ifr conditions
with heavier showers. A period of lower, mainly mvfr ceilings are
expected behind the front, then clouds should scatter out as high
pressure builds into the region for much of, if not all of the
last half of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Aug 23, 12:52 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT SUN AUG 23 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
152 AM CDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN KANSAS DURING
THE OVERNIGHT HOURS AHEAD OF AN APPROACHING COLD FRONT. THIS
ACTIVITY WILL CONTINUE TO TRACK SOUTHEAST ACROSS THE AREA THROUGH
THE REMINDER OF THE OVERNIGHT HOURS. STORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA...BUT THE BEST COVERAGE WILL BE ALONG AND
WEST OF HIGHWAY 65.

THESE THUNDERSTORMS WILL BE CAPABLE OF WINDS IN EXCESS OF 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL. A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF DAMAGING
WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS MAINLY ALONG
AND WEST OF HIGHWAY 65 THROUGH THE EARLY MORNING HOURS. A LIMITED
RISK FOR FLASH FLOODING PRIMARILY FOR LOW WATER CROSSING AND
FLOOD PRONE AREAS WILL ALSO BE POSSIBLE WHERE MULTIPLE STORMS
TRACK OVER THE SAME LOCATIONS THROUGH SUNRISE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WEAKENING LINE OF THUNDERSTORMS WILL PUSH OUT OF SOUTHERN
MISSOURI EARLY SUNDAY MORNING. HOWEVER...A FEW LINGERING STORMS
WILL BE POSSIBLE ACROSS PRIMARILY SOUTHERN MISSOURI THROUGHOUT
THE DAY ON SUNDAY...AND ACROSS FAR SOUTHWESTERN MISSOURI INTO
SUNDAY NIGHT.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL THEN RETURN TO THE AREA
LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR WIND DAMAGE AND HAIL REPORTS MAY BE NEEDED
DURING THE REMINDER OF THE OVERNIGHT HOURS PRIMARILY WEST OF
HIGHWAY 65.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

In the hours before

Special weather statement, Aug 23, 12:59 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT SUN AUG 23 2015

MOZ066-230745-
VERNON MO-
159 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 245 AM CDT...

AT 159 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF NEVADA...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NEVADA...                         MONTEVALLO...
WALKER...                         SCHELL CITY...
RICHARDS...                       METZ...
HARWOOD...                        STOTESBURY...
HORTON...

LAT...LON 3806 9436 3805 9424 3802 9424 3805 9421
      3803 9407 3767 9407 3766 9408 3789 9461
      3804 9461
TIME...MOT...LOC 0659Z 289DEG 28KT 3795 9448

LINDENBERG
Special weather statement, Aug 23, 1:41 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CDT SUN AUG 23 2015

MOZ067-078-079-230830-
ST. CLAIR MO-POLK MO-CEDAR MO-
241 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CEDAR...NORTHWESTERN
POLK AND ST. CLAIR COUNTIES UNTIL 330 AM CDT...

AT 241 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL DORADO SPRINGS...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN LAKE...                    EL DORADO SPRINGS...
APPLETON CITY...                  HUMANSVILLE...
OSCEOLA...                        LOWRY CITY...
COLLINS...                        ROSCOE...
VISTA...                          GERSTER...
CEDAR SPRINGS...                  DUNNEGAN...
MONEGAW SPRINGS...                ARNICA...
HARPER...                         ICONIUM...
CAPLINGER MILLS...                TIFFIN...
TABERVILLE...                     JOHNSON CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3820 9350 3792 9351 3791 9357 3782 9357
      3781 9352 3768 9352 3784 9407 3821 9404
TIME...MOT...LOC 0741Z 289DEG 28KT 3795 9399

LINDENBERG
Special weather statement, Aug 23, 1:43 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT SUN AUG 23 2015

KSZ073-230830-
BOURBON KS-
243 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 330 AM
CDT...

AT 243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF BRONSON...OR 14 MILES SOUTHWEST OF MOUND CITY...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
FORT SCOTT...                     MARMATON...
BRONSON...                        UNIONTOWN...
FULTON...                         REDFIELD...
MAPLETON...                       XENIA...
HARDING...                        PETERSBURG...
GARLAND...                        HAMMOND...
DEVON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3804 9507 3804 9501 3803 9463 3768 9462
      3778 9508
TIME...MOT...LOC 0743Z 289DEG 28KT 3798 9498

LINDENBERG
Special weather statement, Aug 23, 1:47 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT SUN AUG 23 2015

MOZ066-230830-
VERNON MO-
247 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 330 AM CDT...

AT 247 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF HUME...OR 11 MILES SOUTHWEST OF RICH HILL...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NEVADA...                         MONTEVALLO...
WALKER...                         SCHELL CITY...
MOUNDVILLE...                     RICHARDS...
MILO...                           DEERFIELD...
METZ...                           HARWOOD...
STOTESBURY...                     HORTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3806 9461 3805 9424 3803 9423 3805 9421
      3804 9419 3805 9412 3805 9410 3803 9408
      3803 9406 3764 9408 3777 9462
TIME...MOT...LOC 0747Z 289DEG 28KT 3797 9450

LINDENBERG
Special weather statement, Aug 23, 2:22 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CDT SUN AUG 23 2015

KSZ097-101-MOZ066-077>079-088-089-094-230900-
CRAWFORD KS-CHEROKEE KS-JASPER MO-DADE MO-LAWRENCE MO-POLK MO-
BARTON MO-VERNON MO-CEDAR MO-
322 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...NORTHEASTERN
CHEROKEE...DADE...CEDAR...SOUTHERN VERNON...JASPER...POLK...BARTON
AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 400 AM CDT...

AT 321 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WALKER TO ARCADIA TO 7
MILES SOUTHEAST OF WALNUT...AND MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
NORTHEASTERN JOPLIN...            PITTSBURG...
CARTHAGE...                       WEBB CITY...
BOLIVAR...                        STOCKTON LAKE...
STOCKTON STATE PARK...            PRAIRIE STATE PARK...
NEVADA...                         CARL JUNCTION...
LAMAR...                          EL DORADO SPRINGS...
FRONTENAC...                      GIRARD...
ORONOGO...                        CARTERVILLE...
STOCKTON...                       DUQUESNE...
ARMA...                           GREENFIELD...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3752 9508 3764 9465 3790 9420 3772 9317
      3763 9318 3743 9353 3743 9362 3738 9363
      3706 9444 3749 9509
TIME...MOT...LOC 0821Z 285DEG 54KT 3785 9422 3763 9459 3753 9498

LINDENBERG

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
August 23, 2:25 AM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.840, -94.350

Several large tree limbs and power lines were blown down across the northwestern portions of the city of Nevada.

Thunderstorm Wind, Barton

When
August 23, 2:45 AM CST
Where
Barton County, 2.34 mi SSW of Iantha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.490, -94.440

A large tree branch was blown down.

Thunderstorm Wind, Barton

When
August 23, 2:50 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.490, -94.280

Several large tree branches were snapped in Lamar. There was a building that had the metal roof peeled back.

Thunderstorm Wind, Jasper

When
August 23, 3:06 AM CST
Where
Jasper County, 0.55 mi E of (Jln)joplin Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -94.490

The Joplin ASOS at the airport reported a 60 mph wind gust.

Thunderstorm Wind, Jasper

When
August 23, 3:10 AM CST
Where
Jasper County, Carl Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -94.570

Multiple trees were blown down on Peace Church Ave between Carl Junction and Joplin. A large tree limb was also blown down at the intersection of 18th Street and Empire in Joplin.

Thunderstorm Wind, Newton

When
August 23, 3:15 AM CST
Where
Newton County, 2.15 mi NNW of Spurgeon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.960, -94.480

A large 12 inch diameter tree was snapped about 3 feet above ground level.

Thunderstorm Wind, Greene

When
August 23, 3:40 AM CST
Where
Greene County, 2.6 mi WNW of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.240, -93.270

A large tree was blown down on to a house in north Springfield.

Thunderstorm Wind, Newton

When
August 23, 3:45 AM CST
Where
Newton County, Neosho
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Several power lines were blown down in Neosho.

Thunderstorm Wind, Stone

When
August 23, 3:55 AM CST
Where
Stone County, 0.69 mi N of Crane
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.910, -93.570

Several trees and power lines were blown down on Agnes Street in Crane.

Thunderstorm Wind, Barry

When
August 23, 4:00 AM CST
Where
Barry County, 1.77 mi NW of Cassville Flds Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.700, -93.850

Several power lines blown down along Farm Road 1120.

Thunderstorm Wind, Barry

When
August 23, 4:05 AM CST
Where
Barry County, 0.89 mi SE of Cassville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -93.860

A tree was blown down and blocked Highway 248.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590089, 590109, 590107, 590090, 590092, 590094, 590108, 590097, 590093, 590095, 590096.